Advertisement

Vitamin D Overdose

By Dr. Liji Thomas, MD

Vitamin D toxicity can occur from high intakes of supplements containing vitamin D, but not from dietary intake. Prolonged sun exposure also does not result in vitamin D toxicity because the previtamin D3 is degraded as the skin heats up, and also because of the formation of various other non-functional forms of vitamin D from the thermally activated compound.

Long term intakes of vitamin D above the upper limit recommended causes symptoms of toxicity. However, the intakes must be higher than about 40,000 IU/day, or the serum level of 25-hydroxy above 500-600 ng/mL, and the patient is usually also taking excessive amounts of calcium as well.

Components of vitamin D toxicity

Vitamin D toxicity comprises different metabolic features, namely:

  • hypervitaminosis D
  • hypercalcemia
  • hypercalcuria
  • hyperphosphatemia

The last two are not invariable findings in vitamin D toxicity, though they are common.

Symptoms of toxicity

The symptoms of toxicity include:

  • Hypercalcemic symptoms:
    • Such as calcification of blood vessels and tissues in the heart, kidney and other organs, called metastatic calcification or calcinosis. In addition, there is nausea, constipation and dehydration.
    • A serum calcium measurement above 14 mg/dL causes critical multisystem malfunction, requiring emergency treatment. This includes adverse effects on the heart (such as heart arrhythmias), blood vessels, central nervous system and kidneys.
    • The fat-solubility of vitamin D means that toxic effects may linger for months after the cessation of exogenous supplementation or ingestion.
  • Hypertension, loss of appetite and weight loss
  • Hypercalcuric symptoms, such as polyuria and renal calculi
  • Long-term toxicity, including increases in mortality from all causes, increased risk of pancreatic cancer, cardiovascular events and falls leading to fractures in the elderly

Upper intake levels

To prevent toxicity, tolerable upper intake levels have been fixed for vitamin D as follows:

Table 1: Tolerable Upper Intake Levels for Vitamin D

Age

Intake (IU)

0-6 months

1000

7-12 months

1500

1-3 years

2500

4-8 years

3000

≥9 years

4000

Pregnancy and lactation

4000

Diagnosis of vitamin D toxicity

Biochemical parameters are not the sole criterion for toxicity. This is because hypervitaminosis D is not a critical condition provided the patient is normocalcemic. Toxicity has been reported at a serum level between 80 and 150 ng/mL. However, up to 50000 IU/month has not been associated with either high serum vitamin D levels or any laboratory findings of toxicity.

Treatment of vitamin D toxicity

Hypercalcemia due to vitamin D intoxication must be treated on an emergency basis once the serum calcium is determined to be above 14 mg/dL. This includes:

  • avoidance of external sources of vitamin d
  • low dietary intake of calcium and phosphorus
  • intravenous hydration with non-calcium containing saline infusions
  • loop diuretics to help excrete calcium
  • glucocorticoids, calcitonin and bisphosphonates are also used in the management of vitamin d intoxication

References

Further Reading

Last Updated: Mar 22, 2016

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
  1. Renee Presouz Renee Presouz United States says:

    I know I get bad side effects taking more than 2000 IU every other day.. I dont know who others take so much, I am low in D but I am pretty sure I have the bad Gene VDR which makes it hard to absorb D.. sucks cuz I am in the sun swimming all summer 5 h ours a week and my D is only 25 lab value just not right

    • Colette Dufresne Colette Dufresne Switzerland says:

      there is none bad effects with D3 vitamin, and no overdose possible. I'm taking 4000 UI every day since one year ; after that, I'm 100 in my blood and I'm 64 years old. I'm living in Switzerland, where there is no sun...and I'm vegetarian too. I'm taking natural vit D3 (pay attention, vit D3 and not vit D2...)

  2. Dawn Burns Dawn Burns United Kingdom says:

    I took vit D, 1 a week then 1 a month after takeing vit D I lost weight,hair loss dry throat,kidney stones,took turns feeling very out of it then a fast heart beat,tingling down left side. ,night turns that wakened me during the night. All very distressing..The night turns have stopped alas t I still get day turns,the fast heart beat has stopped.

    Its 2 years since takeing vit d it has put my life on hold I stopped going to the gym,swimming ect.

    I would like to know if anyone has a solution to the problem, I have tried so much.

  3. Wanda Turner Burke Wanda Turner Burke United States says:

    Does to much vitamin d cause swelling in feet and legs

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Vitamin D supplementation may not heal all health problems